Alert archive / Montana / Flash Flood Warnings in 2022
Flash Flood Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Aug 25, 2022, 5:02 PM MDT for Lewis and Clark County, Pondera County, Teton County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2022, 5:02 PM MDT (23:02 UTC)
- Expired
- Aug 25, 2022, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lewis and Clark County, MT, Pondera County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 133 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
027
WGUS55 KTFX 252302
FFWTFX
MTC049-073-099-260200-
/O.NEW.KTFX.FF.W.0003.220825T2302Z-220826T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
502 PM MDT Thu Aug 25 2022
The National Weather Service in Great Falls has issued a
* Flash Flood Warning for...
West Central Pondera County in north central Montana...
Northwestern Teton County in north central Montana...
Northwestern Lewis and Clark County in west central Montana...
* Until 800 PM MDT.
* At 502 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by training thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Heart Butte and Dupuyer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4826 11321 4830 11257 4822 11240 4804 11236
4766 11277 4776 11308 4787 11306 4792 11309
4796 11298 4795 11292 4798 11288 4803 11291
4803 11295 4806 11294 4807 11298 4813 11300
4815 11307 4814 11313 4817 11320
FLASH FLOOD...RADAR INDICATED
$$
Ludwig1 follow-up statement
502
WGUS75 KTFX 260205
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
805 PM MDT Thu Aug 25 2022
MTC049-073-099-260215-
/O.EXP.KTFX.FF.W.0003.000000T0000Z-220826T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis and Clark MT-Pondera MT-Teton MT-
805 PM MDT Thu Aug 25 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR WEST CENTRAL PONDERA,
NORTHWESTERN TETON AND NORTHWESTERN LEWIS AND CLARK COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
A Flood Watch remains in effect until 600 AM MDT Friday for portions
of central, north central, southwest, and west central Montana.
LAT...LON 4826 11321 4830 11257 4822 11240 4804 11236
4766 11277 4776 11308 4787 11306 4792 11309
4796 11298 4795 11292 4798 11288 4803 11291
4803 11295 4806 11294 4807 11298 4813 11300
4815 11307 4814 11313 4817 11320
$$
CCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:01 PM MDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 25, 3:01 PM MDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Great Falls MT 301 PM MDT Thu Aug 25 2022 .SYNOPSIS... Thunderstorms begin, this afternoon and continue through the night. Some of these thunderstorms are expected to become severe, producing erratic high winds, localized heavy downpours, hail and frequent lightning. Tomorrow, expect widespread isolated general afternoon and evening thunderstorm activity. && .DISCUSSION... Today and Tomorrow...An upper level trof makes its way across The Treasure State. This system transports abundant moisture across the region. Some of these storms are expected to become severe, producing erratic and gusty high winds, localized heavy downpours, hail and frequent lightning. The Storm Prediction Center (SPC) has included virtually the entire region in an Excessive Rainfall area of Marginal Risk, with some areas falling under a slight risk. A Flood Watch is in place for portions of central and north central Montana, until tomorrow morning at 6am. Tomorrow will be a warmer day, with afternoon and evening, widespread isolated general thunderstorms forecast. Saturday through next Thursday...Southwest Montana has chances Saturday and Sunday for isolated to scattered general thunderstorms. Gusty erratic winds and lightning are the primary concerns with developed storms. As a strong upper level trough comes in from the Pacific NW on Sunday that quickly pushes out the weather system we have been having, the upper level trough moves east with upper level ridging strengthening for next week bringing drier and quieter surface conditions. Temperatures are expected to be 5 to 10 degrees above average mid- week with temperatures ranging in the upper 80s and low 90s as we close out meteorological summer on Wednesday. Webb && .AVIATION... 1225 PM MDT Thu Aug 25 2022 (25/18Z TAF period) Showers and thunderstorms develop and pass through the region today and overnight. The Storm Prediction Center (SPC) includes much of our region in an area of marginal risk for severe weather. Expect periods where conditions fall into the MVFR range. Mountain obscuration is forecast. Outside of thunderstorm, winds remain light to breezy. Breezy winds up to 20KT impact light aircraft especially near mountains or through mountain valleys. - Fogleman && .PRELIMINARY POINT TEMPS/POPS... GTF 55 83 55 86 / 80 30 10 10 CTB 52 80 54 80 / 80 30 20 0 HLN 57 84 56 86 / 60 30 10 20 BZN 51 82 50 86 / 80 10 0 20 WYS 41 75 38 76 / 50 20 10 10 DLN 49 81 48 82 / 50 10 0 30 HVR 57 85 58 87 / 70 30 20 0 LWT 53 80 53 84 / 80 30 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 25, 3:54 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
354 PM MDT Thu Aug 25 2022
MTZ014-052-053-252245-
Broadwater MT-Jefferson MT-Central and Southern Lewis and Clark MT-
354 PM MDT Thu Aug 25 2022
...Strong thunderstorms will impact portions of southeastern Lewis
and Clark, northwestern Broadwater and northeastern Jefferson
Counties through 445 PM MDT...
At 353 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Montana City to 12 miles south of Helena.
Movement was east at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Montana City, Winston, Alhambra, Corbin, Clancy, Jefferson City and
Goose Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Canyon Ferry Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4664 11137 4635 11172 4638 11226 4660 11185
TIME...MOT...LOC 2153Z 253DEG 14KT 4652 11190 4642 11210
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CMCSpecial weather statement, Aug 25, 4:06 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Great Falls MT
406 PM MDT Thu Aug 25 2022
MTZ008-252230-
Beaverhead MT-
406 PM MDT Thu Aug 25 2022
...A strong thunderstorm will impact portions of central Beaverhead
County through 430 PM MDT...
At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles southwest of Dillon, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clark Canyon and Grant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Clark Canyon Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4487 11307 4500 11311 4508 11270 4488 11264
TIME...MOT...LOC 2206Z 260DEG 10KT 4494 11295
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CMCSpecial weather statement, Aug 25, 4:08 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
408 PM MDT Thu Aug 25 2022
MTZ008-252245-
Beaverhead MT-
408 PM MDT Thu Aug 25 2022
...A strong thunderstorm will impact portions of northwestern
Beaverhead County through 445 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Wisdom, or 38 miles north of Salmon, moving east
at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Beaverhead County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4578 11379 4587 11346 4584 11343 4580 11343
4575 11336 4580 11335 4582 11329 4563 11323
4561 11377 4575 11382
TIME...MOT...LOC 2208Z 260DEG 14KT 4571 11367
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
CMCSpecial weather statement, Aug 25, 4:14 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Great Falls MT
414 PM MDT Thu Aug 25 2022
MTZ014-052>054-252300-
Broadwater MT-Jefferson MT-Central and Southern Lewis and Clark MT-
Meagher MT-
414 PM MDT Thu Aug 25 2022
...A strong thunderstorm will impact portions of southeastern Lewis
and Clark, northern Broadwater, west central Meagher and northeastern
Jefferson Counties through 500 PM MDT...
At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Montana City, or 14 miles northwest of Townsend,
moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Silos, Fort Logan, Winston and Goose Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Canyon Ferry Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4640 11189 4657 11189 4671 11116 4632 11112
TIME...MOT...LOC 2214Z 267DEG 25KT 4647 11172
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CMCSpecial weather statement, Aug 25, 4:14 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Great Falls MT
414 PM MDT Thu Aug 25 2022
MTZ014-052>054-252300-
Broadwater MT-Jefferson MT-Central and Southern Lewis and Clark MT-
Meagher MT-
414 PM MDT Thu Aug 25 2022
...A strong thunderstorm will impact portions of southeastern Lewis
and Clark, northern Broadwater, west central Meagher and northeastern
Jefferson Counties through 500 PM MDT...
At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Montana City, or 14 miles northwest of Townsend,
moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Silos, Fort Logan, Winston and Goose Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Canyon Ferry Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4640 11189 4657 11189 4671 11116 4632 11112
TIME...MOT...LOC 2214Z 267DEG 25KT 4647 11172
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CMCSpecial weather statement, Aug 25, 4:54 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
454 PM MDT Thu Aug 25 2022
MTZ053-054-252330-
Broadwater MT-Meagher MT-
454 PM MDT Thu Aug 25 2022
...A strong thunderstorm will impact portions of central Broadwater
and south central Meagher Counties through 530 PM MDT...
At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Townsend, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Townsend and Silos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Canyon Ferry Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4630 11164 4650 11164 4655 11113 4620 11110
TIME...MOT...LOC 2252Z 266DEG 11KT 4642 11149
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CMCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:19 PM MDT | Special Weather Statement | TFX | Madison | 41 min |
| Aug 24, 6:26 PM MDT | Special Weather Statement | TFX | Beaverhead | 49 min |
| Aug 24, 7:02 PM MDT | Special Weather Statement | TFX | Silver Bow | 43 min |
| Aug 24, 7:08 PM MDT | Special Weather Statement | TFX | 37 min | |
| Aug 24, 7:18 PM MDT | Special Weather Statement | TFX | Deer Lodge | 42 min |
| Aug 24, 7:38 PM MDT | Special Weather Statement | TFX | Jefferson | 52 min |
| Aug 24, 9:15 PM MDT | Special Weather Statement | TFX | Broadwater | 30 min |
| Aug 24, 9:57 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 30 min |
| Aug 24, 10:23 PM MDT | Flash Flood Warning | TFX | Broadwater, Meagher | 92 min |
| Aug 24, 10:26 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Meagher | 25 min |
| Aug 24, 11:55 PM MDT | Areal Flood Advisory | TFX | Broadwater, Meagher | 74 min |
| Aug 25, 12:50 AM MDT | Areal Flood Advisory | TFX | Cascade | 2 hr |
| Aug 25, 2:44 AM MDT | Areal Flood Advisory | TFX | Fergus, Judith Basin | 4 hr |
| Aug 25, 2:37 PM MDT | Special Weather Statement | TFX | Beaverhead | 38 min |
| Aug 25, 3:00 PM MDT | Special Weather Statement | TFX | Broadwater | 45 min |
| Aug 25, 3:09 PM MDT | Special Weather Statement | TFX | Pondera | 36 min |
| Aug 25, 3:42 PM MDT | Special Weather Statement | TFX | Pondera | 48 min |
| Aug 25, 3:43 PM MDT | Special Weather Statement | TFX | Beaverhead | 47 min |
| Aug 25, 3:54 PM MDT | Special Weather Statement | TFX | Broadwater | 51 min |
| Aug 25, 4:06 PM MDT | Special Weather Statement | TFX | Beaverhead | 24 min |
| Aug 25, 4:08 PM MDT | Special Weather Statement | TFX | Deer Lodge | 37 min |
| Aug 25, 4:14 PM MDT | Special Weather Statement | TFX | Broadwater | 46 min |
| Aug 25, 4:14 PM MDT | Special Weather Statement | TFX | Broadwater | 46 min |
| Aug 25, 4:26 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark, Pondera, Teton | 36 min |
| Aug 25, 4:33 PM MDT | Areal Flood Advisory | TFX | Beaverhead | 3 hr |
| Aug 25, 4:39 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 25 min |
| Aug 25, 4:47 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 43 min |
| Aug 25, 4:54 PM MDT | Special Weather Statement | TFX | Broadwater | 36 min |
| Aug 25, 5:06 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater | 24 min |
| Aug 25, 5:09 PM MDT | Special Weather Statement | TFX | Jefferson | 36 min |
| Aug 25, 5:26 PM MDT | Special Weather Statement | TFX | Teton | 49 min |
| Aug 25, 5:31 PM MDT | Special Weather Statement | TFX | Madison | 29 min |
| Aug 25, 5:34 PM MDT | Special Weather Statement | TFX | Meagher | 26 min |
| Aug 25, 5:37 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 53 min |
| Aug 25, 5:38 PM MDT | Special Weather Statement | TFX | Broadwater | 37 min |
| Aug 25, 5:41 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| Aug 25, 5:51 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 24 min |
Nearby
Flash Flood Warnings in Montana, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.